Maine, 2006Flash Flood and Damaging Winds in Maine, July 28, 2006
July 28, 2006 · NWS GYX · 10 events in 6 counties and zones
9 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 28, 8:23 AM EST, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 8:23 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
923 AM EDT FRI JUL 28 2006
.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
CONVECTIVE SYSTEM OVER UPSTATE NEW YORK IS MOVING STEADILY ENE
AHEAD OF THE WEAKENING SURFACE BOUNDARY...AND WILL REACH THE
CONNECTICUT VALLEY BY LATE MORNING. THE CLOUD SPREADING NORTHEAST
ACROSS THE AREA WILL LIMIT STRONG SURFACE HEATING AND IN TURN
REDUCE THE CHANCE OF SEVERE STORMS TODAY. HOWEVER...A FEW STRONG
STORMS ARE STILL POSSIBLE...ESPECIALLY OVER SOUTHERN AREAS...WHERE
RECENT SATELLITE TRENDS SUGGEST CLOUD COVER WILL BE MORE BROKEN. I
MADE MINOR ADJUSTMENTS TO MAX TEMPERATURES AND HOURLY GRIDS BASED
ON MESONET...SATELLITE...AND RADAR TRENDS. ALL DIGITAL AND TEXT
PRODUCTS UPDATED. ON THE WATERS...ONLY MINOR TWEAKS TO CURRENT
PACKAGE.
&&
.PREV DISCUSSION...
/ISSUED 253 AM EDT FRI JUL 28 2006/
SHORT TERM /TODAY THROUGH TONIGHT/...SOUPY AIR MASS CONTINUES
THROUGH TONIGHT. THIS COUPLED WITH A MORE VIGOROUS SHORT WAVE
THAN PREVIOUS DAYS WILL FIRE UP SOME CONVECTION FORECAST AREA
WIDE. 06Z SPC THINKING BRINGS SOUTHERN AND CENTRAL NEW HAMPSHIRE
AS WELL AS SOUTHWESTERN MAINE INTO A SLIGHT RISK CATEGORY. WILL
ENHANCE 1ST PERIOD WORDING TO INCLUDE GUSTY WINDS/FREQUENT LIGHTNING/
HEAVY RAINFALL AND SMALL HAIL FOR NOW AND WILL ALSO ISSUE SPS. USED
A BLEND OF CURRENT FORECAST AND MAV FORECAST PARAMETERS.
LONG TERM /SATURDAY THROUGH THURSDAY/...
DRIER AIR WILL FOLLOW WEAK FRONT FRIDAY NIGHT INTO SAT AM. WITH NW
FLOW DURING DAY SAT...TEMPS SHOULD WARM TO THE COAST. A SECOND
FRONT WILL CROSS THE AREA SATURDAY EVENING/NIGHT BRINGING DRIER
AND COOLER AIR TO REGION. MORNING MINS SUNDAY SHOULD BE QUITE
PLEASANT ACROSS THE AREA. WITH RELAXING PRES GRADIENT SUNDAY...SEA
BREEZES SHOULD RETURN...ESPECIALLY MID COAST REGION. MODELS NOT IN
GOOD AGREEMENT AS TO HOW HOW FAR S/SW FRONT PUSHES AND MUCH
HUMIDITY RETURNS SUNDAY. FOR NOW...LOOKS LIKE SUNDAY SHOULD BE DRY
ACROSS AREA WITH SLGHT CHANCE OF SHOWERS OVER SW NH. THREAT OF
SHOWERS...HUMIDITIES...AND TEMPS INCREASE EARLY NEXT WEEK. GFS
SHOWING SIGNIFICANT FRONTAL PASSAGE FOR EARLY WEDNESDAY...THEN
COOLER WEATHER FOR REMAINDER OF WEEK.
AVIATION...MOSTLY MVFR WITH CONTINUED HAZE LIMITING VISIBILITY.
SOME IFR POSSIBLE EARLY THIS MORNING IN PATCHY FOG AND IN AFTERNOON
SHOWER/THUNDERSTORM ACTIVITY. MORE IFR CONDITIONS TONIGHT IN
AIR MASS MOISTENED BY LATER AFTERNOON/EARLY EVENING CONVECTION.
MARINE...JUST BELOW SCA CRITERIA THIS MORNING AS SOUTHERLY WINDS
HAVE OCCASSIONALY GUSTED TO THE 25 KT BENCHMARK. EXPECT THEM TO
REMAIN MOSTLY BELOW SCA CRITERIA TODAY...THOUGH SEAS MAY MEET
SCA CRITERIA TONIGHT. NO SIGNIFICANT WINDS/SEAS EXPECTED THROUGH
EARLY NEXT WEEK.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 28, 3:45 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
445 AM EDT FRI JUL 28 2006
ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-290845-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
445 AM EDT FRI JUL 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...
SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON
ME TO THE MERRIMACK RIVER MA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME OF
THE THUNDERSTORMS COULD PRODUCE LOCALLY STRONG AND DAMAGING
WINDS...ESPECIALLY ACROSS CENTRAL AND SOUTHERN NEW HAMPSHIRE AND
SOUTHWESTERN MAINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 28, 10:43 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1143 AM EDT FRI JUL 28 2006
NHZ002-003-281715-
NORTHERN GRAFTON-SOUTHERN COOS-
1143 AM EDT FRI JUL 28 2006
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT GRAFTON
COUNTY AND COOS COUNTY THROUGH 115 PM EDT...
AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS CENTERED 2 MILES NORTH OF
WOODSVILLE...MOVING NORTHEAST AT 20 MPH. THESE SHOWERS AND STORMS
WILL AFFECT WOODSVILLE...BATH...LISBON...LANDAFF CENTER...SUGAR
HILL...FRANCONIA...LITTLETON...BETHLEHEM...WHITEFIELD AND LANCASTER
THROUGH 115 PM EDT.
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 35 MPH...AND
PERHAPS SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.
IN ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 40
MINUTES. THIS MUCH RAIN WOULD RESULT IN LOCALIZED STREET FLOODING AS
WELL AS SHARP RISES ON CREEKS AND STREAMS. IF YOU PLAN TO BE
OUTDOORS ACROSS THE REGION THROUGH THE EARLY AFTERNOON HOURS...BE ON
THE ALERT FOR THREATENING WEATHER.
HAYES
Special weather statement, Jul 28, 11:19 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1219 PM EDT FRI JUL 28 2006
MEZ007-012-281715-
NORTHERN OXFORD-SOUTHERN OXFORD-
1219 PM EDT FRI JUL 28 2006
...SHOWERS AND THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 115
PM EDT...
AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BETHEL...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT GILEAD...
BETHEL...NEWRY...LOCKE MILLS...BRYANT POND...RUMFORD...MILTON...
MEXICO AND HANOVER THROUGH 115 PM EDT.
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 35 MPH...AND
PERHAPS SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.
IN ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 40
MINUTES. THIS MUCH RAIN WOULD RESULT IN LOCALIZED STREET FLOODING AS
WELL AS SHARP RISES ON CREEKS AND STREAMS. IF YOU PLAN TO BE
OUTDOORS ACROSS THE REGION THROUGH THE EARLY AFTERNOON HOURS...BE ON
THE ALERT FOR THREATENING WEATHER.
HAYES
Special weather statement, Jul 28, 11:40 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1240 PM EDT FRI JUL 28 2006
MEZ009-013-014-281815-
CENTRAL SOMERSET-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
1240 PM EDT FRI JUL 28 2006
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT SOMERSET
COUNTY AND FRANKLIN COUNTY THROUGH 215 PM EDT...
AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING SHOWERS AND STRONG THUNDERSTORMS CENTERED 5 MILES
SOUTHWEST OF NEW PORTLAND...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT NEW PORTLAND...MADISON...ANSON...
EMBDEN...SOLON...CORNVILLE...ATHENS...MAYFIELD...KINGSBURY AND
HARTLAND THROUGH 215 PM EDT.
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 35 MPH...AND
PERHAPS SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.
IN ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 40
MINUTES. THIS MUCH RAIN WOULD RESULT IN LOCALIZED STREET FLOODING AS
WELL AS SHARP RISES ON CREEKS AND STREAMS. IF YOU PLAN TO BE
OUTDOORS ACROSS THE REGION THROUGH THE EARLY AFTERNOON HOURS...BE ON
THE ALERT FOR THREATENING WEATHER.
HAYES
Special weather statement, Jul 28, 12:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
110 PM EDT FRI JUL 28 2006
MEZ008-012>014-020-021-281845-
ANDROSCOGGIN-KENNEBEC-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
OXFORD-SOUTHERN SOMERSET-
110 PM EDT FRI JUL 28 2006
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH
245 PM EDT...
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF PERU...
MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT DIXFIELD...HARTFORD...CARTHAGE...PERU...CANTON...LIVERMORE
FALLS...JAY...WILTON...TEMPLE AND FAYETTE THROUGH 245 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED. IN ADDITION...
UP TO ONE AND ONE-HALF OF RAIN MAY FALL IN LESS THAN 40 MINUTES.
THIS MUCH RAIN WOULD RESULT IN LOCALIZED STREET FLOODING AS WELL AS
SHARP RISES ON CREEKS AND STREAMS. IF YOU PLAN TO BE OUTDOORS ACROSS
THE REGION THROUGH THE EARLY AFTERNOON HOURS...BE ON THE ALERT FOR
THREATENING WEATHER.
HAYES
Special weather statement, Jul 28, 12:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
130 PM EDT FRI JUL 28 2006
NHZ003-281830-
NORTHERN GRAFTON-
130 PM EDT FRI JUL 28 2006
...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 230 PM
EDT...
AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF PIERMONT...OR ABOUT 14
MILES SOUTHWEST OF WOODSVILLE...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PIERMONT...
HAVERHILL...BATH...LANDAFF CENTER AND BENTON THROUGH 230 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 40 MINUTES.
THIS MUCH RAIN WOULD RESULT IN LOCALIZED STREET FLOODING AS WELL AS
SHARP RISES ON CREEKS AND STREAMS. IF YOU PLAN TO BE OUTDOORS ACROSS
THE REGION THROUGH THE EARLY AFTERNOON HOURS...BE ON THE ALERT FOR
THREATENING WEATHER.
HAYES
Special weather statement, Jul 28, 12:40 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
140 PM EDT FRI JUL 28 2006
MEZ009-014-281845-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
140 PM EDT FRI JUL 28 2006
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM
EDT...
AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF MOSCOW...MOVING EAST AT
35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
MOSCOW...BINGHAM...BRIGHTON...MAYFIELD AND KINGSBURY THROUGH 245 PM
EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
HAYES
Thunderstorm Wind, Androscoggin
- When
- July 28, 12:40 PM EST to 12:44 PM EST
- Where
- Androscoggin County, 3 mi ENE of Livermore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.400, -70.200
Trees blown down on Dodge and Haines Corner roads.
Flash Flood, Oxford
- When
- July 28, 2:27 PM EST to 3:27 PM EST
- Where
- Oxford County, 1 mi NW of Bryant Pond
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Maine Route 232 flooded near Gore RD.
Thunderstorm Wind, Oxford
- When
- July 28, 3:40 PM EST to 3:44 PM EST
- Where
- Oxford County, Hebron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.233, -70.350
Thunderstorm Wind, Cumberland
- When
- July 28, 4:45 PM EST to 4:48 PM EST
- Where
- Cumberland County, Raymond
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.900, -70.467
Trees down and power outages in Raymond and Casco.
Thunderstorm Wind, Waldo
- When
- July 28, 5:35 PM EST to 5:38 PM EST
- Where
- Waldo County, Belfast
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.417, -69.000
Thunderstorm Wind, Lincoln
- When
- July 28, 5:45 PM EST to 5:47 PM EST
- Where
- Lincoln County, Somerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.317, -69.483
Thunderstorm Wind, Knox
- When
- July 28, 6:05 PM EST to 6:09 PM EST
- Where
- Knox County, Camden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.217, -69.067
Thunderstorm Wind, Knox
- When
- July 28, 6:05 PM EST to 6:09 PM EST
- Where
- Knox County, Washington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.267, -69.367
Thunderstorm Wind, Waldo
- When
- July 28, 6:10 PM EST to 6:15 PM EST
- Where
- Waldo County, Lincolnville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.267, -69.017
Trees and power lines down.
Thunderstorm Wind, Waldo
- When
- July 28, 6:14 PM EST to 6:17 PM EST
- Where
- Waldo County, Northport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.333, -68.967
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524806, 5524807, 5524808, 5524809, 5524810, 5524811, 5524812, 5524815, 5524813, 5524814.